Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Nov 28, 2016, 5:21 PM CST for Iowa County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 28, 2016, 5:21 PM CST (23:21 UTC)
- Expired
- Nov 28, 2016, 5:45 PM CST
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
County Iowa County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WWUS83 KDVN 282321
SPSDVN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
521 PM CST MON NOV 28 2016
IAC011-095-282345-
IOWA-BENTON-
521 PM CST MON NOV 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IOWA AND
SOUTHWESTERN BENTON COUNTIES UNTIL 545 PM CST...
AT 520 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER VICTOR...OR 11
MILES WEST OF MARENGO...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARENGO...BELLE PLAINE...VICTOR...BLAIRSTOWN...LADORA...LUZERNE...
HANNEN LAKE PARK...KOSZTA...IOWA COUNTY FAIRGROUNDS AND WATKINS.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 207.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4189 9230 4201 9217 4184 9191 4168 9228
4169 9230
TIME...MOT...LOC 2320Z 224DEG 28KT 4175 9228
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Nov 28, 5:12 PM CST, 9 minutes earlier.
Area forecast discussion, Nov 28, 5:12 PM CST, 9 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 512 PM CST Mon Nov 28 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 257 PM CST Mon Nov 28 2016 The latest sfc analysis was indicating the main frontal boundary stretching from north-to-south acrs central IA, with lingering tight southeast flow gradient just to the east of it acrs the local area driving blustery sfc winds of 15-25+ MPH. Also, areas of showers with some embedded thunder continued to stream up the CWA from north to south. Rather low cloud cover and rain again limiting the high temp potential for this afternoon acrs much of the area. Aloft, the closed upper low center was seen on the latest water vapor loop spiraling acrs extreme southeastern SD. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 257 PM CST Mon Nov 28 2016 Tonight...Will have to watch the western/northwestern CWA border counties through at least 5 PM for the ongoing isolated to wdly sctrd showers and storms to possibly flare up again along narrow pre- frontal instability axis(tongue of 250-400+ J/KG CAPES) for isolated high shear/low cape severe storm possibility. Like the previous shift noted and the occurrence just upstream a few hours ago, hail and a brief spin-up tornado the main threats from these cool season low topped storm cells. Hopefully the time of day, the clearing clouds/instability edge not really getting into the local CWA until after dark and some signs of even the marginal instability upstream waning some recently, will preclude this potential over the next 3 hours or so. But will have to keep it in mind if storms do indeed increase in intensity some. Otherwise will walk out larger coverage conveyor of showers and some embedded thunder along and east of the MS RVR, off to the east eventually by mid evening. A few of these areas east of the river may get up to an additional quarter of an inch of rain before it ends from 00z thru mid evening, but most areas that get in on lingering precip should get in the range from 0.05 to 0.10 after 00z. With the main upper low axis expected to gyrate almost in place overnight or barely edge eastward acrs NW MN, the upstream clearing wedge/dry streak will eventually make it over portions of the CWA this evening(maybe not east of the MS RVR til close to midnight). Post-frontal SW flow will not really advect in much cooler air from that source region area, but clear skies and drier DPTs may allow for lows in the mid to upper 30s acrs much of the CWA by dawn Tue. Mixing winds and if clouds maintain in some spots, those areas may have trouble dipping out of the 40s. Tuesday...With the main upper low slowly rolling eastward acrs northern MN, much of the CWA should remain in the less cloud affected dry slot for much of the day. But the wrap around cloud deck now acrs the Dakotas and western MN will try to get into at least the northwestern portion of the fcst area as the day progresses. Otherwise, lingering mild air mass, some insolation and mixing at least to H925 MB will make for unseasonably highs in the low to mid 50s acrs much of the area. Even deeper mixing up close to H910 would mean some upper 50s. But will play it conservatively for now and just make minor adjustments to ongoing temps. ..12.. .LONG TERM...(Tuesday Night through next Monday) ISSUED AT 257 PM CST Mon Nov 28 2016 Forecast focus on a cloudy and chilly remainder of the work week with little if any precipitation. An active pattern then setting up late this weekend and next week. Tuesday night through Wednesday night: Upper level trough across the Midwest/Great Lakes region will dominate the weather. Chilly air and enough moisture in the column will make for a rather cloudy period (typical this time of year). There will also be a small chance of mixed precipitation, mainly our northern cwa, as several vort maxes rotate around the upper system and move across the area. What precipitation falls should be quite light and scattered and have kept pops at 20-30 percent. Maximum temperatures will be close to normal for late November, in the 40 to 45 range. Thursday through Saturday: We start December with the upper level trough shifting into the northeast United States allowing for heights to rise. This should be a dry period with partly cloudy skies. However, chilly air will be locked in place with highs generally in the upper 30s to lower 40s and lows in the 20s to lower 30s. Saturday night through Monday: This is when the weather pattern begins to get much more active and wintry. However, confidence in the deterministic models remains low regarding the track and timing of systems. There appears to be (synoptically speaking) the potential for several significant winter storm systems to impact portions of the Midwest within the next 2 weeks or so. ECMWF suggests a storm system developing Saturday night in the lower Mississippi River Valley and tracking into the Ohio Valley on Sunday. This is much farther east compared to the previous run and only clips our eastern counties with snow. The GFS streaks some light rain or snow with a weak wave keeping the main energy in Texas. For now the consensus keeps small pops in the dvn cwa. Dry on Monday as strong jet energy begins to carve out an upper level trough in the Western United States. Highs will once again be in the upper 30s to lower 40s with lows in the 20s to lower 30s. HAASE && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 509 PM CST Mon Nov 28 2016 A strong cold front will sweep east through all of our sites in eastern Iowa this evening. A few showers and a very isolated thunderstorm remain possible until after the front moves through. Until the front moves through, consistently MVFR conditions will continue with cigs around 1200 to 2000 ft and visibilities around 6 miles. After the front moves through mid evening, winds will be west and VFR conditions will begin which will then continue through Tuesday. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Haase AVIATION...Ervin
Hazardous weather outlook, Nov 28, 3:43 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 343 PM CST MON NOV 28 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 343 PM CST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND INTO THE EVENING. ALTHOUGH THE POTENTIAL IS LOW...ISOLATED SEVERE STORMS STILL CANNOT BE RULED OUT THROUGH EARLY EVENING. IF SEVERE STORMS DO DEVELOP OR MOVE INTO THE AREA FROM THE WEST THIS AFTERNOON AND EVENING...THE MOST LIKELY TIME FRAME WOULD BE FROM 4 TO 6 PM. THE AREA POSSIBLY FAVORED FOR A SEVERE STORM IS WEST OF A LINE FROM MANCHESTER IOWA...TO WASHINGTON IOWA...AND TO KAHOKA IN FAR NORTHEASTERN MISSOURI. IF SEVERE STORMS DO DEVELOP...THE PRIMARY THREATS WOULD BE VERY BRIEF SPIN UP TORNADOES AND DAMAGING WINDS. SEVERE SIZE HAIL WOULD BE A SECONDARY THREAT AS MOST WILL BE DIME SIZE OR SMALLER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS JUST A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY EVENING IN THE FAR WESTERN OUTLOOK AREA. 12
In the hours before
Special weather statement, Nov 28, 11:53 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA/IL 1153 AM CST MON NOV 28 2016 IAC031-105-113-281815- JONES-LINN-CEDAR- 1153 AM CST MON NOV 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN JONES...SOUTHEASTERN LINN AND NORTHWESTERN CEDAR COUNTIES UNTIL 1215 PM CST... AT 1152 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR LISBON...OR NEAR MECHANICSVILLE...MOVING NORTH AT 60 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANAMOSA...MECHANICSVILLE...MOUNT VERNON...MONTICELLO...LISBON... OLIN...MARTELLE...MORLEY...CENTER JUNCTION...LANGWORTHY...STONE CITY...SCOTCH GROVE...PICTURED ROCKS WILDLIFE AREA...CAMP COURAGEOUS...MONTICELLO MUNICIPAL AIRPORT...WAPSIPINICON STATE PARK...CENTRAL PARK AND JONES COUNTY FAIRGROUNDS. LAT...LON 4219 9101 4182 9125 4189 9147 4227 9127 TIME...MOT...LOC 1752Z 202DEG 51KT 4196 9131 GROSS
Special weather statement, Nov 28, 4:41 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
441 PM CST MON NOV 28 2016
IAC177-MOC199-282315-
VAN BUREN-SCOTLAND-
441 PM CST MON NOV 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VAN BUREN AND
NORTHERN SCOTLAND COUNTIES UNTIL 515 PM CST...
AT 439 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER DOWNING...OR
NEAR LANCASTER...MOVING NORTHEAST AT 35 TO 40 MPH.
WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. THE POSSIBILITY OF A BRIEF FUNNEL CLOUD OR TORNADO
TOUCHDOWN ALSO EXISTS.
LOCATIONS IMPACTED INCLUDE...
MEMPHIS...MILTON...CANTRIL...CRAWFORD...MOUNT STERLING...AZEN...
MEMPHIS MEMORIAL AIRPORT...PROSPECT GROVE...KILWINNING...LEBANON...
LAKE SUGEMA CAMPGROUND...HITT...SCOTLAND COUNTY FAIRGROUNDS AND
BROCK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4059 9235 4060 9218 4070 9218 4076 9206
4061 9193 4060 9194 4051 9194 4038 9235
TIME...MOT...LOC 2239Z 234DEG 34KT 4049 9240
12Special weather statement, Nov 28, 5:21 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
521 PM CST MON NOV 28 2016
IAC011-095-282345-
IOWA-BENTON-
521 PM CST MON NOV 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IOWA AND
SOUTHWESTERN BENTON COUNTIES UNTIL 545 PM CST...
AT 520 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER VICTOR...OR 11
MILES WEST OF MARENGO...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARENGO...BELLE PLAINE...VICTOR...BLAIRSTOWN...LADORA...LUZERNE...
HANNEN LAKE PARK...KOSZTA...IOWA COUNTY FAIRGROUNDS AND WATKINS.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 207.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4189 9230 4201 9217 4184 9191 4168 9228
4169 9230
TIME...MOT...LOC 2320Z 224DEG 28KT 4175 9228
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 11:53 AM CST | Special Weather Statement | DVN | Jones | 22 min |
| Nov 28, 9:47 AM CST | Special Weather Statement | DVN | Bureau, Putnam | 43 min |
| Nov 28, 4:41 PM CST | Special Weather Statement | DVN | Scotland | 34 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.